Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Child cold remedies Q&A

  • Comment

On advice from the Commission on Human Medicines (CHM), the new package aims to improve the balance of risks and benefits for these medicines.
Brought to you by NHS Choices

The MHRA review found no robust evidence that the medicines in question work, though they may cause side effects such as allergic reactions, effects on sleep or hallucinations.

The new advice is that parents and carers should no longer use over-the-counter cough and cold medicines containing a range of ingredients in children under six. For 6 to 12-year-olds these medicines will continue to be available but will be sold only in pharmacies, with clearer advice on the packaging and from the pharmacist. This is because the risks of side effects is reduced in older children as they weigh more, get fewer colds and can say if the medicine is doing any good.

Why has the advice on these products changed now?

Dr June Raine, MHRA director of vigilance and risk management of medicines, said: “Over-the-counter medicines used to treat coughs and colds have been used for many years. However they came into use when clinical trials were not required to demonstrate that they worked in children. This means they were not specially designed for children.

“Coughs and colds can be distressing for both you and your child but they will get better by themselves within a few days. Using simple measures to ease symptoms is likely to be most effective.”

How will these changes go ahead?

The MHRA is working with industry and healthcare professionals to encourage “best practice” and implement these measures. The drugs industry will make the necessary labelling changes to state that these medicines should not be used in children under six.

Newly labelled products will start to appear this year and the changes should be complete by March 2010. Medicines with the old labelling will not be cleared off shelves. This is because many of these products are used in both adults and children, and withdrawal could create a shortage. Withdrawing these medicines would, in any case, not be proportionate compared to the very small risk of side effects.

What medicines did the MHRA look at?

The reviewed medicines were;

  • nasal decongestants (pseudoephedrine, ephedrine, phenylephrine, oxymetazoline and xylometazoline);
  • antihistamines (diphenhydramine, chlorphenamine bromopheniramine, promethazine, triprolidine and doxylamine);
  • antitussives (dextromethorphan and pholcodine); and
  • expectorants (guaifenesin and ipecacuanha).

For a full list of the actual medicines affected, see the links on the right.

Can I still give my child ibuprofen or paracetamol?

You can give your child ibuprofen or paracetamol, in accordance with the instructions on the label, provided the child is not taking any other medicine which contains these ingredients.

Do I need to worry if I have just given one of the affected medicines to my child?

Provided that the child has been given the dose as recommended, you do not need to worry; but if you have concerns about the condition of your child, you should contact a health professional - for example, by calling NHS Direct on 0845 46 47. You should review the medicines which you have to see whether there are any that you no longer need; these can be taken to any pharmacy for disposal.

What should we do when a child has a cough or cold?

Cough and colds are self-limiting conditions and will usually get better by themselves. Simple measures such as ensuring your child has plenty to drink and gets enough rest will help. Paracetamol or ibuprofen can also be used to reduce your child’s temperature. For young babies, particularly those who are having difficulty feeding, nasal saline drops are available to help thin and clear nasal secretions. If your child is over the age of one, a warm drink of lemon and honey may help to ease a cough. If your child is not getting better after five days, ask a health professional for advice. Further advice is also available through the Birth to Five information leaflet in the useful links section.

Are these products safe and effective for adults? Should adults still use them?

Standards for clinical trials have become much stricter since many of the early studies on cough and cold products. However, there is not a safety concern with the use of these products in adults as long as dosage instructions are followed.

Links to the headlines

Cold cures ‘don’t work on children’. The Indepndent, March 01 2009

Child cold drugs under scrutiny. BBC online, March 01 2009

Cold drugs ‘do not work on children and can cause hallucinations’. The Daily Telegraph, March 02 2009

Kids’ cough and cold medicines that will not work. Daily Mirror, March 02 2009

Cold cures that can harm kids. The Sun, March 02 2009

Cold remedies ‘bad for children’. Sunday Times, March 02 2009

Child cold remedies ‘don’t work and may cause harm’. Mail on Sunday, March 01 2009

This article was originally published by NHS Choices

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs